Can I go on weight-loss pills? I've noticed I'm gaining weight. I am a type 1 diabetic and I'm on nova 30/70 mix. I take 2 shots a day — 12 units in the morning and 6 at supper time.

Patty Bonsignore


In general, a small amount of weight gain is normal when you start insulin, particularly if your blood glucose levels had been high prior to starting the insulin. If you are getting more than just a small amount of weight gain, it is more likely because your body is better utilizing the food that you are eating than because of the insulin. Most people with type 1 diabetes lose weight before they are diagnosed; once they start insulin they gain the weight back. This is a good thing. Let your doctor know about your weight concerns. Weight-loss pills are not recommended as a good way to lose weight, because they can have side effects and they just aren’t that effective (This is true whether you have diabetes or not.) A better option for you would be to see a nutritionist. The nutritionist will be able to help you identify the cause of the weight gain and help you develop a plan for it. So next time you see your doctor, make sure to ask about a nutritionist or diabetes educator near you.

2 replies

PKMutegi 2012-01-11 11:53:01 -0600 Report

Hi everyone, I was diagnosed with type 1 diabates 3 weeks ago and I have been on lantus 25 units every night, and 5unites of humalog with meals and a sliding scale if my B/S is over 150, every 50 units add 1 unit. My vision is very poor since then and am very concerned. I feel am too old to be having diabetes 1, does anyone know the secret weapon to reverse this and quit insulin and just eat healthy and watch my potions. Is it true that I will be insulin dependent for life?

nzingha 2012-01-09 20:15:15 -0600 Report

i have been told that i might have cushing disease. my face has become puffy.. moon like in shape and this started since i was put on insulin.. lantos at nights, humalog before meals. i also have weak and nervous sensation in my legs, blood pressure never seems to be going down despite the meds, feeling like i am floating all the time.. and just some generally weird feelings in my body. the 24 hour urine tests confirmed high levels of the hormone that is related to cushing syndrome… cant remember the name.. starts with c. i am taking blood tests to determine where the problem lies. if my body is allergic to the insulin, how can this be addressed?